Hypoglycaemia is a condition where there is an abnormal reduction of blood sugar and is a condition that diabetics are particularly at risk of developing. Hypoglycaemia is a potentially very dangerous condition and in severe cases can cause temporary or permanent heart and/or brain damage which can lead to seizures, coma or even death.
Hypoglycaemia is basically an excess or overdose of insulin in the body resulting in too much of the blood sugar being mooped up, as it were, and leaving the body short of the sugar that it requires to carry out its functions, and this situation can arise for a number of reasons:
1) An accidental overdose of insulin taken by a diabetic who requires insulin to manage his or her condition.
2) A lack food as, for example, a meal or snack which the body depends on to bring the blood sugar to its required level is skipped.
3) Drug use. Drugs can play some very funny tricks on the body and, especially in case of diabetics, new drugs should not be used without a clear idea of how the drug is going to impact on the body’s utilisation of insulin. Drugs should not be used unless a health care provider has approved the use of such drug. Drugs, in this context, include such stuff as vitamins and herbal supplements which can affect the body’s mechanisms in very subtle and unexpected ways.
4) The body may be forced to use an excessive amount of sugar due to illness, e.g. fever, or as a result of some otherwise mundane activity such as exercise. Certain ongoing or underlying medical conditions, such as diseases of the liver, kidneys, the adrenal, pituitary or thyroid glands will also make the body prone to excessive use of blood sugar.
Hypoglycaemia can be mild or severe and its onset can be pretty sudden giving some patients, e.g. those who are long term diabetics or those who suffer from diabetic neuropathy, or patients who are on medication for heart disease or high blood pressure very little or no notice.
The symptoms of hypoglycaemia are varied and they include shaking, sweating, anxiety attacks, irritability and restlessness. Apart from these, the patient may also exhibit personality/mood changes and other abnormal behaviours as well as an inability to concentrate. Other symptoms include dizziness, light-headedness or drowsiness, headaches, nightmares and/or insomnia, tingling in the hands, feet and tongue, slurred speech, unsteady gait and heart palpitations.
If you or anyone you know exhibits a combination of any of these symptoms, then a health care provider should be consulted immediately. In addition, persons who are undergoing a hypoglycaemic attack should not drive or use mechanical equipment as the negative effects of low blood sugar on concentration poses a great risk to themselves and others if they use such equipment.
If the attack is a mild or moderate one, the effects can be counteracted and the lost sugar replaced by consuming such high carbohydrate foods as fruit juices, milk, sugar candies, glucose tablets, etc. If one is prone to hypoglycaemia, and every diabetic patient ought to consider him or her self to fall within the class of those prone to the condition, it is wise to consult a health care provider ever before one is faced with the problem so as to ascertain the right types and amounts of carbohydrate that would be suitable in one’s case in the event of an attack.
If the condition is a severe one, then the sufferer, in the event of an attack, will almost certainly require the assistance of another person, and/or emergency medical attention, and it is wise to plan ahead. If the patient is unable to take food or liquids by mouth, then he or she will require the attention of competent medical personnel who can administer glucagon injection which will accelerate the breakdown of glycogen in the liver and cause an increase in blood sugar levels, or who will administer sugar directly into the blood by means of giving the patient glucose intravenously. Without immediate medical attention very adverse consequences, even death, can result.